Immune checkpoint inhibitors have revolutionised cancer therapy in the past decade. Although they have been indicated to treat a diverse range of malignant neoplasms, they are also associated with various immune-related adverse effects. We report the case of a 74-year-old man with a history of urothelial carcinoma who had atezolizumab-induced myocarditis and myositis resulting in acute hypercapnic respiratory failure, despite the discontinuation of atezolizumab and aggressive treatment with corticosteroids. This case highlights the importance of a multidisciplinary approach for early diagnosis and treatment of immune-related adverse events. Physicians must be aware of the risks associated with immune checkpoint inhibitors and have a basic knowledge regarding their management.
- haematology (drugs and medicines)
- immunological products and vaccines
- adult intensive care
- urological cancer
- unwanted effects / adverse reactions
Statistics from Altmetric.com
Contributors DKS conceived the idea for the article. SY and MS performed the literature search and wrote the article. DKS is the guarantor. PKG and DKS identified and managed the case. All authors contributed to refinement of the manuscript and approved the final manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.